Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 95, NWS Kansas City, MO

May 21, 2000Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 21, 2000, 6:33 PM CDT for Johnson County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 21, 2000, 6:33 PM CDT (23:33 UTC)
Expired
May 21, 2000, 7:30 PM CDT
In force
57 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 49 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WUUS53 KEAX 212333
SVRMCI
MOC101-220030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
633 PM CDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF WARRENSBURG

* UNTIL 730 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF FAYETTEVILLE...OR ABOUT 12
  MILES NORTH OF WARRENSBURG...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARRENSBURG AT 650 PM CDT
  KNOB NOSTER AT 655 PM CDT
  WHITEMAN AFB AT 700 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3893 9383 3860 9380 3857 9352 3892 9351

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:21 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 21, 3:21 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 PM CDT SUN MAY 21 2000

LITTLE TIME TO CHAT THIS PM WITH SVR WX IN FCST AREA...

WND SHFT LN MVG THRU ENVIRONMENT WITH STEEP LAPSE RATE. CNVTV TEMPS
REACHED OVR WRN CWA AND LARGE HAIL HAS DVLPED INLN OF TSTMS. CARRIED
EVNG POPS MOST OF CWA THEN CLR TO PTLY CLDY OVERNITE.

BIG HEAT UP FOR MON/TUE STILLS LKS GOOD FOLLOWED BY FROPO ERLY WED.
STAYED CLOS"E TO GUIDANCE/CRNT FCST TEMPS THRU WED THEN TRENDED
DOWNWARD LATER IN WEEK. MODELS UP FOR GRABS IN XTND PRD SOLN NONE
THE LESS TROF PSN OVR CNTL U.S. LIKELY SO INSERTED CHC PCPN FRI/SAT.

.EAX...NONE.

BODNER

In the hours before

Local storm report, May 21, 5:14 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
514 PM CDT SUN MAY 21 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    2 SE MILLVILLE            MO   .88 INCH HAIL
05/21/00   RAY                            REPORTED BY PUBLIC.

0513 PM    HARDIN                    MO   .75 INCH HAIL
05/21/00   RAY                            REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 21, 5:23 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
523 PM CDT SUN MAY 21 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0522 PM    2 N LAREDO                MO   .75 INCH HAIL
05/21/00   GRUNDY                         REPORTED BY PUBLIC.
Local storm report, May 21, 5:28 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
528 PM CDT SUN MAY 21 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
    \       ....COUNTY LOCATION....

0346 PM    4 SW GRANDVIEW            MO   1 INCH HAIL
05/21/00   JACKSON                        QUARTER SIZE HAIL AT
                                          151ST AND HOLMES.
Local storm report, May 21, 5:41 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
541 PM CDT SUN MAY 21 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    1 E FARMERSVILLE          MO   1.25 INCH HAIL
05/21/00   LIVINGSTON                     DIME TO HALF-DOLLAR
                                          SIZE HAIL REPORTED BY
                                          PUBLIC.

0525 PM    LAREDO                    MO   .88 INCH HAIL
05/21/00   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.

0535 PM    HARDIN                    MO   1.75 INCH HAIL
05/21/00   RAY                            REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 21, 6:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 PM CDT SUN MAY 21 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    RICH HILL                 MO   .88 INCH HAIL
05/21/00   BATES                          BATES COUNTY SHERIFF
                                          RELAYED REPORT FROM
                                          RICH HILL POLICE DEPT.
Local storm report, May 21, 6:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CDT SUN MAY 21 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    HIGGINSVILLE              MO   1 INCH HAIL
05/21/00   LAFAYETTE                      DIME TO QUARTER SIZE
                                          HAIL COVERING GROUND.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:05 PM CDTSevere Thunderstorm WarningEAXJackson40 min
May 21, 3:23 PM CDTSevere Thunderstorm WarningEAXCass52 min
May 21, 3:45 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Sullivan45 min
May 21, 4:02 PM CDTSevere Thunderstorm WarningEAXCass43 min
May 21, 4:08 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Ray52 min
May 21, 4:22 PM CDTSevere Thunderstorm WarningEAXBates53 min
May 21, 4:32 PM CDTSevere Thunderstorm WarningEAXGrundy, Livingston58 min
May 21, 4:48 PM CDTSevere Thunderstorm WarningEAXCass12 min
May 21, 5:01 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray59 min
May 21, 5:06 PM CDTSevere Thunderstorm WarningEAXBates54 min
May 21, 5:33 PM CDTSevere Thunderstorm WarningEAXGrundy, Livingston57 min
May 21, 5:54 PM CDTTornado WarningEAXLafayette51 min
May 21, 6:00 PM CDTSevere Thunderstorm WarningEAXBates15 min
May 21, 6:45 PM CDTSevere Thunderstorm WarningEAXLafayette30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.